Indian Journal of Dental ResearchIndian Journal of Dental ResearchIndian Journal of Dental Research
HOME | ABOUT US | EDITORIAL BOARD | AHEAD OF PRINT | CURRENT ISSUE | ARCHIVES | INSTRUCTIONS | SUBSCRIBE | ADVERTISE | CONTACT
Indian Journal of Dental Research   Login   |  Users online: 688

Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size         

 


 
ORIGINAL RESEARCH Table of Contents   
Year : 2015  |  Volume : 26  |  Issue : 6  |  Page : 582-587
Analysis of adverse events with use of orthodontic sequential aligners as reported in the manufacturer and user facility device experience database


1 Director and Consultant Oral Pathologist, Marundeeshwara Oral Pathology Services and Analytics, Chennai, Tamil Nadu, India
2 Department of Dentistry, Madurai Medical College and Hospital, Madurai, Tamil Nadu, India

Correspondence Address:
Dr. Rooban Thavarajah
Director and Consultant Oral Pathologist, Marundeeshwara Oral Pathology Services and Analytics, Chennai, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9290.176919

Rights and Permissions

Background: Sequential aligners (SAs) introduced about a decade ago, changed the practice of orthodontics as we knew it but the adverse events and reactions (AER) associated with SA is not known. The Food and Drug Administration's Manufacturer and User Facility Device Experience (MAUDE) database is a reliable database that has AERs reported. The manuscript attempts to review the AER associated with SA using the MAUDE database. Materials and Methods: The authors downloaded and reviewed the SA-related AER from MAUDE for a period of 5 years. In-depth analysis of the site and nature of intraoral and extraoral AERs were performed. We attempted to calculate the probability of pathologies being directly related to SA use, using Bayes' theorem. Results: In the study period of 5 years, 175 cases of AER registered with MAUDE database owing to use of SA. Of the 175 cases, 129 (73.71%) instances were mandatory reports filed by the manufacturer. Of all AERs, 32 (18.29%) cases had been diagnosed/suspected to have an allergic reaction, 20 (11.43%) of them with anaphylactic reaction and 4 (2.29%) of them with angioedema. Lesions involving tongue, throat, and lip such as soreness, inflammation, and hives were more commonly reported. In addition, 12 cases (6.86%) reported of nausea, 11 (6.29%) of gastrointestinal issues (stomach upset, diarrhea, and vomiting), 13 (7.43%) of neuromuscular issues (muscle cramps, spasm, and pain), 13 (7.43%) of cough, 10 (5.71%) of persistent headache, 3 (1.71%) of fever, and 12 (6.86%) of cardiac-related issues were identified. Conclusions: The AERs associated with SA has been described. Though the MAUDE database is not an exact, wholesome and reliable source to identify the potential AER, currently, it is the only available source of AERs associated with SA use. The nature of AERs with the use of SA and its potential pathogenesis and implications has been discussed.


[FULL TEXT] [PDF]*
Print this article     Email this article

 
 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
  Citation Manager
 Access Statistics
  Reader Comments
  Email Alert *
  Add to My List *
 
 

 Article Access Statistics
    Viewed3870    
    Printed56    
    Emailed3    
    PDF Downloaded108    
    Comments [Add]    

Recommend this journal